Avalanche, Teton & Gros Ventre Mountains
- When
- May 29, 4:30 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Two skiers were injured when a 15-foot-wide avalanche carried them 600 feet down a slope in the area of Togwotee Pass. The slide triggered on a 38-degree, south-facing slope at an elevation of 10,000 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Two skiers were injured when a 15-foot-wide avalanche carried them 600 feet down a slope in the area of Togwotee Pass. The slide triggered on a 38-degree, south-facing slope at an elevation of 10,000 feet. The skiers were self-rescued.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 29, 1:19 PM MST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 219 PM MDT SUN MAY 29 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT LARGE SCALE...DOUBLE STRUCTURED PACIFIC LOW PRESSURE STORM SYSTEM WITH THE SOUTHERN CIRCULATION IN SOUTH CENTRAL NEVADA AND THE NORTHERN CIRCULATION IN SOUTHWEST IDAHO...CONTINUES TO PRODUCE STRONG SOUTH SOUTHWEST DIVERGENT FLOW OVER WESTERN AND CENTRAL WYOMING. THE EASTERN EDGE OF THE MOISTURE REMAINS OVER EASTERN SWEETWATER AND EASTERN NATRONA COUNTIES WHERE LITTLE PRECIPITATION HAS OCCURRED. TO THE WEST...SIGNIFICANT PRECIPITATION HAS FALLEN OVER FREMONT COUNTY WITH MANY AREAS RECEIVING 1 TO 1.5 INCHES OF LIQUID. MUCH OF THE PRECIPITATION HAS FALLEN AS SNOW SINCE DAY BREAK. TEMPERATURES HAVE BEEN SIGNIFICANTLY COLDER THAN THE MODELS FORECAST WITH THIS LARGE AREA OF PRECIPITATION. SIGNIFICANT .5 TO 1.0 INCH AMOUNTS HAVE ALSO FALLEN OVER THE WYOMING AND SLAT RIVER RANGES...THE BIGHORN AND ABSAROKA MOUNTAINS. LOWER ELEVATIONS IN SOUTHERN LINCOLN AND THE LANDER FOOTHILLS HAVE RECEIVED 4 TO 6 INCHES OF SNOW ACCUMULATION. SIGNIFICANT SNOWFALL ON SOUTH PASS AND TETON PASS HAS OCCUR ED. AS THE SOUTHERN LOW ROUNDS THE BOTTOM OF ITS TRACK...THE MODELS HAVE A HARD TIME WITH THE PROGRESSION NORTHEAST...BUT OVERALL THE PRECIPITATION SHOULD INTENSIFY OVER THE AREA AS THE MAIN BAROCLINIC BOUNDARY MOVES ACROSS THE AREA...THEN AS COLD NORTHWEST FLOW DEVELOPS MONDAY AFTERNOON MORE WIDESPREAD SHOWERS SHOULD OCCUR. AHEAD OF THE COLD FRONT...A STRONG PRESSURE GRADIENT IS FORECAST TO DEVELOP OVER SWEETWATER...SOUTHERN FREMONT AND NATRONA COUNTIES WITH THE GFS MOS PRODUCING AREAS OF 40 PLUS KNOTS AT ROCK SPRINGS AND CASPER. HAVE ISSUED HIGH WIND WATCH FOR THOSE AREAS. AS THE FLOW GOES NORTHWEST...HIGH WINDS MAY DEVELOP IN THE WIND RIVER BASIN AND EASTER JOHNSON COUNTY. THIS DEVELOPMENT IS LESS CERTAIN AT THIS TIME. HAVE CONTINUED WINTER WEATHER ADVISORIES IN THE MOUNTAINS AND EXTENDED THEM INTO THE LOWER ELEVATIONS OF SOUTHERN LINCOLN...SUBLETTE AND FREMONT COUNTIES. SOME SNOW ACCUMULATIONS WILL EXCEED WARNING CRITERIA...BUT WITH THE ROADS REMAINING WARM AND SNOW MELTING...EVEN ON SOUTH PASS...TETON AND TOGWOTEE PASS...THE WINTER WEATHER ADVISORIES SHOULD COVER THE SOCIAL IMPACT OF THIS STORM. COOLER TEMPERATURES WITH A SLOWER MOVEMENT OF THE LOW IS EXPECTED MONDAY AND MONDAY NIGHT. SLIGHTLY COOLER TEMPERATURES ARE NOW EXPECTED TUESDAY AND TUESDAY NIGHT BEFORE WARMING. .LONG TERM...WEDNESDAY THROUGH SUNDAY LONG RANGE MODELS TONIGHT ARE WANTING TO LIFT A FAIRLY STRONG PIECE OF ENERGY OUT OF THE UPPER TROUGH ALONG THE WEST COAST. IT TAKES THIS ENERGY THROUGH IDAHO ON THURSDAY AND INTO MONTANA THURSDAY NIGHT. THE TROUGH MAINTAINS ITSELF ALONG THE WEST COAST FRIDAY THROUGH NEXT SUNDAY WITH ADDITIONAL ENERGY DROPPING INTO IT. OUR REGION STAYS IN A SW FLOW ALOFT FOR MOST OF THE EXTENDED PERIOD. A COLD FRONT DOES MAKE PROGRESS INTO WESTERN WY BY THURSDAY MORNING AND MAKES IT EAST OF THE DIVIDE DURING THE DAY THURSDAY. AS FOR THE DETAILS...WEDNESDAY LOOKS DRY AND WARM. SLIGHT CHANCE OF SHOWERS AND STORMS IN THE WEST AND NORTHWEST THURSDAY AFTERNOON AND EVENING. NOT MUCH MORE THAN ISOLATED ACTIVITY ELSEWHERE THURSDAY. HAVE KEPT ISOLATED SHOWERS AND STORMS OVER THE MOUNTAINS FRIDAY THROUGH SUNDAY WITH DRY WEATHER FOR MOST LOWER ELEVATIONS. AS FOR TEMPS...WARM DAYS WEDNESDAY AND THURSDAY. THEN SOME COOLING FRIDAY...THEN WARMING BACK UP FOR SATURDAY AND NEXT SUNDAY. STILL EXPECTING SOME WIND AT TIMES DURING THE EXTENDED. ONE WOULD EXPECT RISING WATER LEVELS LATE IN THE WEEK AS SNOW MELT WILL OCCUR. && .AVIATION... A LOW PRESSURE CENTER OVER NEVADA WILL TRACK NORTHEAST ACROSS CENTRAL WYOMING THROUGH TONIGHT. AS IT DOES...WIDESPREAD SNOW AT AND ABOVE 5000 FEET WILL PRODUCE WIDESPREAD IFR CONDITIONS AND MTN OBSCURATIONS THROUGH TONIGHT NORTH AND WEST OF A LINE FROM KRKS TO KBYG. WIDESPREAD RAIN WILL OCCUR BELOW 5000 FEET. SOUTH AND WEST OF THIS LINE EXPECTED FREQUENT RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS WITH NUMEROUS AREAS OF MVFR CONDITIONS AND LOCAL IFR CONDITIONS AND MTN OBSCURATIONS. ON MEMORIAL DAY...THE LOW PRESSURE CENTER WILL TRACK NORTHEAST INTO SOUTHEAST MONTANA. MOISTURE WRAPPING AROUND THE BACK SIDE OF THE LOW WILL CAUSE FREQUENT MORNING SNOW SHOWERS IN WESTERN WY AND SCATTERED MORNING RAIN SHOWERS IN CENTRAL WYOMING. NUMEROUS RAIN SHOWERS CAN BE EXPECTED ALL ACROSS WESTERN AND CENTRAL WYOMING ON THE AFTERNOON OF MEMORIAL DAY. STRONG SOUTHWEST WINDS MAY BLOW AS HIGH AS 40 TO 45 MPH WITH GUSTS TO 60 MPH FROM KRKS TO KCPR MONDAY. && .HYDROLOGY... AREAS HAVE RECEIVED .5 TO 1.5 INCHES OF LIQUID IN THE PAST 24 HOURS WITH THE CURRENT STORM. ANOTHER .5 TO 1.5 INCHES COULD OCCUR THROUGH MONDAY...WITH LOCALLY HIGHER AMOUNTS. MUCH OF THE PRECIPITATION HAS FALLEN AS SNOW WITH SOME MELTING BELOW 6500 FEET. THE COLDER TEMPERATURES HAVE HALTED MOST OF THE SNOW MELT IN THE MOUNTAINS WITH SNOW ACCUMULATING TO THE ALREADY RECORD TO NEAR RECORD SNOW PACK. SOME SMALL STREAMS IN THE LOWER ELEVATIONS WILL EXPERIENCE RISES TONIGHT THROUGH MONDAY WITH THE MAIN RIVERS REMAINING STEADY OR FALLING SLIGHTLY DUE TO THE TEMPORARY HALT IN SNOW PACK RUN OFF. WARMER TEMPERATURES ARE FORECAST FOR MID WEEK THAT WILL BRING SIGNIFICANT SNOW MELT IN THE HIGH COUNTRY WITH TEMPERATURES AT 8500 FEET REACHING THE LOW TO MID 60S AND 70S TO MID 80S IN THE VALLEYS RAPIDLY MELTING THE LOW LEVEL SNOW. SIGNIFICANT RIVER RISES CAN BE EXPECTED THROUGH NEXT WEEKEND. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING WYZ019-020-028-030. WINTER WEATHER ADVISORY UNTIL 6 AM MDT MONDAY WYZ001-002-008-009-012-014>018-024>027. FLOOD WATCH THROUGH MONDAY EVENING WYZ010-011. && SHORT TERM...C.BAKER LONG TERM...AR AVIATION...LIPSON HYDROLOGY...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1202 PM MDT SUN MAY 29 2011 WYZ001>020-022>030-301100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1202 PM MDT SUN MAY 29 2011 ...FLOOD WARNINGS REMAIN IN EFFECT FOR THE SWEETWATER RIVER IN SOUTHERN FREMONT COUNTY...AS WELL AS...THE SALT RIVER AND ITS TRIBUTARIES IN STAR VALLEY... ...FLOOD WATCH FOR RIVERS AND STREAMS IN JOHNSON COUNTY TODAY THROUGH MONDAY EVENING... ...WINTER WEATHER ADVISORY FOR MUCH OF THE NORTHERN AND CENTRAL MOUNTAINS AS WELL IN SOME OF THE ADJACENT FOOTHILLS AND BASINS THROUGH THE EARLY MORNING HOURS OF MEMORIAL DAY... ...HIGH WIND WATCH FOR SOUTHERN AND EAST CENTRAL WYOMING FOR MEMORIAL DAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOWFALL IS EXPECTED TO CONTINUE THROUGH TONIGHT IN THE WIND RIVER... TETON...GROS VENTRE...ABSAROKA AND BIG HORN MOUNTAINS AS WELL AS IN YELLOWSTONE NATIONAL PARK. SNOWFALL IS ALSO EXPECTED TO CONTINUE IN THE UPPER GREEN RIVER BASIN AND FOOTHILLS...THE WIND RIVER BASIN AND THE LANDER FOOTHILLS AS WELL AS IN THE LOWER ELEVATIONS OF SOUTHERN LINCOLN COUNTY. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS ON THIS LATE SPRING STORM. RAIN WILL FALL IN MANY LOCATIONS EAST OF THE DIVIDE TODAY. SOME OF THE RAIN WILL BE MODERATE TO HEAVY AT TIMES AND THIS MAY LEAD TO INCREASED RUNOFF INTO CREEKS AND STREAMS...THUS RAISING THE WATER LEVELS AT THE LOWER ELEVATIONS. .DAYS TWO THROUGH SEVEN...MEMORIAL DAY THROUGH SATURDAY THE STRONG SPRING STORM SYSTEM WILL IMPACT THE AREA ON MEMORIAL DAY. THIS WILL INCLUDE MOUNTAIN SNOW AND VALLEY RAIN. TRAVELLERS AND THOSE WITH OUTDOOR INTERESTS SHOULD KEEP A CLOSE WATCH ON THE WEATHER AND BE PREPARED FOR COLD AND WET WEATHER. RIVER AND STREAM RISES ARE EXPECTED IN JOHNSON COUNTY THROUGH MONDAY DUE TO THE RAINFALL. A HIGH WIND WATCH IS IN EFFECT FROM SWEETWATER COUNTY INCLUDING ROCK SPRINGS...ACROSS THE RED DESERT AND THE GREEN MOUNTAINS TO THE LOWER ELEVATIONS OF NATRONA COUNTY INCLUDING THE CITY OF CASPER. SOUTHWEST WINDS MAY BLOW AT SPEEDS OF 40 TO 45 MPH WITH GUSTS TO 65 MPH. WARMER TEMPERATURES ARE STILL FORECAST FOR WEDNESDAY AND THURSDAY WITH HIGHS IN THE 70S TO LOWER 80S WITH 50S AND 60S IN THE HIGH COUNTRY. IT APPEARS FRIDAY WILL BE COOLER WITH HIGHS IN THE 60S TO LOWER 70S WITH 40S AND 50S IN THE MOUNTAINS. THEN TEMPERATURES ARE TO REBOUND AGAIN SATURDAY BACK INTO THE 70S. THIS WILL INCREASE THE POTENTIAL FOR FLOODING OF AREA STREAMS AND RIVERS LATE IN THE WEEK DUE TO SNOW MELT. STAY TUNED FOR UPDATES AND ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT ANY FLOODING ALONG RIVERS...CREEKS AND STREAMS. PLEASE REPORT ANY SNOWFALL AMOUNTS. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 142 PM MDT SUN MAY 29 2011 WYZ001-002-005-007>009-012>018-023>027-300300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-JACKSON HOLE-LANDER FOOTHILLS- OWL CREEK AND BRIDGER MOUNTAINS-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 142 PM MDT SUN MAY 29 2011 ...MEMORIAL DAY WEEKEND STORM CONTINUES ACROSS AREAS OF WYOMING... A LATE SPRING STORM HAS BROUGHT SIGNIFICANT SNOWFALL TO MUCH OF WESTERN AND CENTRAL WYOMING. ACCUMULATING SNOWFALL HAD MADE ITS WAY DOWN TO 5000 FEET THIS MORNING IN THE UPPER GREEN AND WIND RIVER BASINS. SNOW SHOWERS...OR A RAIN SNOW MIX WILL CONTINUE IN THESE AREAS THIS AFTERNOON AND OVERNIGHT BETWEEN 5000 AND 6500 FEET. AREAS OF PATCHY FOG MAY DEVELOP BETWEEN SHOWERS. TRAVELLERS SHOULD BE PREPARED AREAS OF LOW VISIBILITY...WINTER DRIVING CONDITIONS OVER MOUNTAIN PASSES...AS WELL AS STANDING WATER AND SLUSHY ROADS IN THE LOWER ELEVATIONS. PLEASE CALL 5-1-1 FOR CURRENT ROAD CONDITIONS AND PLEASE DRIVE SAFELY. FOR THE MOST UP-TO-DATE WEATHER INFORMATION FOLLOW US ON FACEBOOK OR AT WWW.WEATHER.GOV/RIVERTON WOLCOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 150 PM MDT SUN MAY 29 2011 WYZ001-002-005-007>009-012>018-023>027-300300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-JACKSON HOLE-LANDER FOOTHILLS- OWL CREEK AND BRIDGER MOUNTAINS-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 150 PM MDT SUN MAY 29 2011 ...MEMORIAL DAY WEEKEND STORM CONTINUES ACROSS AREAS OF WYOMING... A LATE SPRING STORM HAS BROUGHT SIGNIFICANT SNOWFALL TO MUCH OF WESTERN AND CENTRAL WYOMING. ACCUMULATING SNOWFALL HAD MADE ITS WAY DOWN TO 5000 FEET THIS MORNING IN THE UPPER GREEN AND WIND RIVER BASINS. SNOW SHOWERS...OR A RAIN SNOW MIX WILL CONTINUE IN THESE AREAS THIS AFTERNOON AND OVERNIGHT BETWEEN 5000 AND 6500 FEET. AREAS OF PATCHY FOG MAY DEVELOP BETWEEN SHOWERS. TRAVELLERS SHOULD BE PREPARED FOR AREAS OF LOW VISIBILITY...WINTER DRIVING CONDITIONS OVER MOUNTAIN PASSES...AS WELL AS STANDING WATER AND SLUSHY ROADS IN THE LOWER ELEVATIONS. PLEASE CALL 5-1-1 FOR CURRENT ROAD CONDITIONS AND PLEASE DRIVE SAFELY. FOR THE MOST UP-TO-DATE WEATHER INFORMATION FOLLOW THE RIVERTON NATIONAL WEATHER SERVICE ON FACEBOOK OR AT WWW.WEATHER.GOV/RIVERTON WOLCOTT
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316090.